Whereas the frequency of alopecia to cytotoxic chemotherapies has been well described, the incidence of alopecia during endocrine therapies (i.e., anti-estrogens, aromatase inhibitors) has not been investigated. Endocrine agents are widely used in the treatment and prevention of many solid tumors, principally those of the breast and prostate. Adherence to these therapies is suboptimal, in part because of toxicities. We performed a systematic analysis of the literature to ascertain the incidence and risk for alopecia in patients receiving endocrine therapies.
An independent search of citations was conducted using the PubMed database for all literature as of February 2013. Phase II–III studies using the terms “tamoxifen,” “toremifene,” “raloxifene,” “anastrozole,” “letrozole,” “exemestane,” “fulvestrant,” “leuprolide,” “flutamide,” “bicalutamide,” “nilutamide,” “fluoxymesterone,” “estradiol,” “octreotide,” “megestrol,” “medroxyprogesterone acetate,” “enzalutamide,” and “abiraterone” were searched.
Data from 19,430 patients in 35 clinical trials were available for analysis. Of these, 13,415 patients had received endocrine treatments and 6,015 patients served as controls. The incidence of all-grade alopecia ranged from 0% to 25%, with an overall incidence of 4.4% (95% confidence interval: 3.3%–5.9%). The highest incidence of all-grade alopecia was observed in patients treated with tamoxifen in a phase II trial (25.4%); similarly, the overall incidence of grade 2 alopecia by meta-analysis was highest with tamoxifen (6.4%). The overall relative risk of alopecia in comparison with placebo was 12.88 ( < .001), with selective estrogen receptor modulators having the highest risk.
Alopecia is a common yet underreported adverse event of endocrine-based cancer therapies. Their long-term use heightens the importance of this condition on patients’ quality of life. These findings are critical for pretherapy counseling, the identification of risk factors, and the development of interventions that could enhance adherence and mitigate this psychosocially difficult event.
Source: The Oncologist.